SEARCH

SEARCH BY CITATION

Summary

Hyperprolactinaemia is a common side effect in people receiving antipsychotics. The propensity to cause hyperprolactinaemia differs markedly between antipsychotics as a result of differential dopamine D2 receptor-binding affinity and ability to cross the blood–brain barrier. Sexual dysfunction is common and under-recognized in people with severe mental illness and is in part caused by hyperprolactinaemia. There are a number of long-term consequences of hyperprolactinaemia, including osteoporosis. Regular monitoring before and during treatment will help identify those developing antipsychotic-induced hyperprolactinaemia. The treatment includes dose reduction and change in antipsychotic. Where this is not possible because of the risk of relapse of the mental illness, sex steroid replacement may be helpful in improving symptoms secondary to hypogonadism and reducing the risk of osteoporosis. Tertiary prevention of complications should also be considered.